Alert archive / Wisconsin / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Milwaukee, WI
NWS Milwaukee, WI issued this red flag warning at Apr 12, 2023, 3:11 AM CDT for 20 counties in Wisconsin. It took effect at Apr 12, 2023, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 3:11 AM CDT (08:11 UTC)
- In effect from
- Apr 12, 2023, 11:00 AM CDT
- Expired
- Apr 12, 2023, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Milwaukee, WI
Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Jefferson County, WI, Kenosha County, WI, Lafayette County, WI, Marquette County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Rock County, WI, Sauk County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 31 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105 WWUS83 KMKX 120811 RFWMKX URGENT - FIRE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 311 AM CDT Wed Apr 12 2023 ...Critical Fire Weather Conditions Expected This Afternoon... .Very warm, windy, and dry conditions will support critical fire weather conditions across all of southern Wisconsin from late this morning into the early evening. WIZ046-047-051-052-056>060-062>072-121615- /O.UPG.KMKX.FW.A.0001.230412T1600Z-230413T0100Z/ /O.NEW.KMKX.FW.W.0001.230412T1600Z-230413T0100Z/ Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 311 AM CDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR UNSEASONABLY WARM TEMPERATURES, GUSTY SOUTHWEST WINDS, AND VERY LOW RELATIVE HUMIDITY FOR ALL OF SOUTHERN WISCONSIN... The National Weather Service in Milwaukee/Sullivan has issued a Red Flag Warning, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Marquette...Green Lake...Fond du Lac... Sheboygan...Sauk...Columbia...Dodge...Washington...Ozaukee... Iowa...Dane...Jefferson...Waukesha...Milwaukee...Lafayette... Green...Rock...Walworth...Racine and Kenosha. * WIND...Southwest 15 to 20 MPH gusting to 30 to 35 MPH. * RELATIVE HUMIDITY...As low as 23 to 28 percent. * TEMPERATURES...Rising into the lower 80s. * IMPACTS...Caution is advised when using outdoor fires and equipment that causes sparks. Make sure all outdoor fires are extinguished properly, and consult your local DNR office for possible burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
848 WWUS83 KMKX 121556 RFWMKX URGENT - FIRE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 1056 AM CDT Wed Apr 12 2023 ...Critical Fire Weather Conditions Expected This Afternoon... .Very warm, windy, and dry conditions will support critical fire weather conditions across all of southern Wisconsin this afternoon into the early evening hours. WIZ046-047-051-052-056>060-062>072-130000- /O.CON.KMKX.FW.W.0001.230412T1600Z-230413T0100Z/ Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1056 AM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR UNSEASONABLY WARM TEMPERATURES, GUSTY SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITY FOR ALL OF SOUTHERN WISCONSIN... * AFFECTED AREA...Marquette, Green Lake, Fond du Lac, Sheboygan, Sauk, Columbia, Dodge, Washington, Ozaukee, Iowa, Dane, Jefferson, Waukesha, Milwaukee, Lafayette, Green, Rock, Walworth, Racine and Kenosha Counties. * WIND...Southwest 15 to 20 MPH gusting to 30 to 35 MPH. * RELATIVE HUMIDITY...As low as 23 to 27 percent. * TEMPERATURES...In the lower 80s. * IMPACTS...Caution is advised when using outdoor fires and equipment that causes sparks. Make sure all outdoor fires are extinguished properly, and consult your local DNR office for possible burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Wood
523 WWUS83 KMKX 121930 RFWMKX URGENT - FIRE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 230 PM CDT Wed Apr 12 2023 ...Critical Fire Weather Conditions Expected Into Early This Evening... ...Critical Fire Weather Conditions Possible Again Thursday Afternoon... .Very warm, windy, and dry conditions will support critical fire weather conditions across all of southern Wisconsin this afternoon into the early evening hours. Another round of these conditions are possible Thursday afternoon across the area. WIZ046-047-051-052-056>060-062>072-130330- /O.NEW.KMKX.FW.A.0002.230413T1600Z-230414T0100Z/ /O.CON.KMKX.FW.W.0001.000000T0000Z-230413T0100Z/ Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 230 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR UNSEASONABLY WARM TEMPERATURES, GUSTY SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITY FOR ALL OF SOUTHERN WISCONSIN... ...FIRE WEATHER WATCH IN EFFECT FROM LATE THURSDAY MORNING THROUGH EARLY THURSDAY EVENING FOR UNSEASONABLY WARM TEMPERATURES, GUSTY SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITY FOR ALL OF SOUTHERN WISCONSIN... The National Weather Service in Milwaukee/Sullivan has issued a Fire Weather Watch for , which is in effect from Thursday morning through Thursday evening. * AFFECTED AREA...Marquette, Green Lake, Fond du Lac, Sheboygan, Sauk, Columbia, Dodge, Washington, Ozaukee, Iowa, Dane, Jefferson, Waukesha, Milwaukee, Lafayette, Green, Rock, Walworth, Racine and Kenosha Counties. * TIMING...For the Red Flag Warning, until 8 PM CDT this evening. For the Fire Weather Watch, from 11 AM to 8 PM CDT Thursday. * WINDS...For the Red Flag Warning, southwest 15 to 25 MPH with gusts up to 40 MPH. For the Fire Weather Watch, southwest 12 to 15 MPH with gusts up to 25 MPH. * RELATIVE HUMIDITY...For the Red Flag Warning, as low as 23 to 27 percent. For the Fire Weather Watch, as low as 20 to 27 percent. * TEMPERATURES...Highs in the lower to middle 80s. * IMPACTS...Caution is advised when using outdoor fires and equipment that causes sparks. Make sure all outdoor fires are extinguished properly, and consult your local DNR office for possible burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Wood
013 WWUS83 KMKX 130107 RFWMKX URGENT - FIRE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 807 PM CDT Wed Apr 12 2023 ...Critical Fire Weather Conditions Possible Again Thursday Afternoon... .The Red Flag Warning this evening has expired for all of southern Wisconsin as winds subside and relative humidity values begin to recover overnight. Very warm, windy, and dry conditions will support critical fire weather conditions across all of southern Wisconsin Thursday afternoon. WIZ046-047-051-052-056>060-062>072-130915- /O.EXP.KMKX.FW.W.0001.000000T0000Z-230413T0100Z/ /O.CON.KMKX.FW.A.0002.230413T1600Z-230414T0100Z/ Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 807 PM CDT Wed Apr 12 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR UNSEASONABLY WARM TEMPERATURES, GUSTY SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITY FOR ALL OF SOUTHERN WISCONSIN... ...RED FLAG WARNING HAS EXPIRED FOR ALL OF SOUTHERN WISCONSIN THIS EVENING... * AFFECTED AREA...Marquette, Green Lake, Fond du Lac, Sheboygan, Sauk, Columbia, Dodge, Washington, Ozaukee, Iowa, Dane, Jefferson, Waukesha, Milwaukee, Lafayette, Green, Rock, Walworth, Racine and Kenosha. * TIMING... For the Fire Weather Watch, from 11 AM to 8 PM CDT Thursday. * WINDS...Southwest 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 24 percent. * TEMPERATURES...In the lower 80s. * IMPACTS...Caution is advised when using outdoor fires and equipment that causes sparks. Make sure all outdoor fires are extinguished properly, and consult your local DNR office for possible burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this red flag warning went out at Apr 11, 9:11 PM CDT, 6 hours earlier.
Area forecast discussion, Apr 11, 9:11 PM CDT, 6 hours before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
911 PM CDT Tue Apr 11 2023
.UPDATE...
(Issued 906 PM CDT Tue Apr 11 2023)
Previous forecast remains on track with very warm, gusty, and dry
conditions for Wednesday.
Wagner
&&
.SHORT TERM...
(Issued 337 PM CDT Tue Apr 11 2023)
Tonight through Thursday:
Warm temperatures, plenty of sunshine, and breezy winds are
expected Wednesday and Thursday. Kept forecast high temperatures
on the high end of model guidance given how models often aren't
warm enough in early season warm-ups, particularly given the
strong s/sw low level flow and dry conditions.
DDV
&&
.LONG TERM...
(Issued 337 PM CDT Tue Apr 11 2023)
Friday through Tuesday:
Warm temps will continue on Friday, though cooler conditions will
likely sneak into lakeshore areas by the afternoon due to onshore
winds.
Low pressure will then approach early Saturday, slowly moving
through in Sat afternoon into Sat night. Rain showers will return
to southern Wisconsin with this low, with some thunder possible
Sat afternoon into the evening ahead of the cold front. Temps will
be mildest in the east Sat ahead of the front, with cooling temps
then likely overnight into Sunday behind the front and low.
Models have been trending towards hanging on to the low across the
western Great Lakes into early next week. There are varying
solutions with the finer details of temps and precip chances, but
the overall pattern suggests lingering cooler conditions along
with rain/snow chances Sun/Mon. Temps should begin to recover on
Tuesday as the low gradually pulls away.
DDV
&&
.AVIATION...
(Issued 906 PM CDT Tue Apr 11 2023)
Light winds tonight with stronger winds off the surface resulting
in the potential for low-level wind shear across southern WI.
Otherwise, VFR conditions prevail through Wednesday, but expect
gusty southwesterly to pick up through the morning and continue
into Wednesday evening.
Wagner
&&
.MARINE...
(Issued 337 PM CDT Tue Apr 11 2023)
Breezy south to southwest winds will persist through the end of
the week, as high pressure over the southeast United States
gradually shifts eastward ahead of an approaching low. The chilly
water temps should keep winds easily below gale force over the
open waters through Saturday.
For the nearshore waters, southwest winds will reach Small Craft
Advisory levels on Wednesday, and winds may also reach advisory
levels early next week.
DDV
&&
.FIRE WEATHER...
(Issued 337 PM CDT Tue Apr 11 2023)
Critical fire weather conditions will be possible on Wednesday,
as a warm and dry airmass persists across the region. Highs
tomorrow will likely crack 80 most places, with afternoon RH
values falling as low as the 20-25 percent range. The strongest
winds of the week are expected tomorrow as well, with southwest
gusts of 30 to 35 mph likely.
Confidence is high in the temperatures and winds for tomorrow,
but a little lower with the RH values. Dewpoints this afternoon
have stayed a tad above what was expected, but still within a few
degrees. Either way, thresholds are close enough tomorrow for the
issuance of a Fire Weather Watch.
Temps and RH values will be similar on Thursday, but winds should
be a bit lower, resulting in somewhat less fire weather concerns.
It will remain warm Friday, though RH values will likely be a bit
higher. Cooling temps and higher humidities are expected to move
in Saturday into early next week along with a return of
precipitation chances.
DDV
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Fire Weather Watch...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-
WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-
WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072...11 AM Wednesday
to 8 PM Wednesday.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...9 AM
Wednesday to 8 PM Wednesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Apr 11, 3:10 PM CDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 310 PM CDT Tue Apr 11 2023 WIZ046-047-051-052-056>060-062>072-122015- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 310 PM CDT Tue Apr 11 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Some areas will continue to experience river flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Some areas will continue to experience river flooding through this upcoming week. A Fire Weather Watch is in effect for Wednesday, as critical fire weather conditions will be possible. Elevated fire weather conditions are expected Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-122015- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 310 PM CDT Tue Apr 11 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Southwest winds will reach Small Craft Advisory levels on Wednesday. Winds may reach advisory levels again early next week. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-122015- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 310 PM CDT Tue Apr 11 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday No hazardous weather is expected at this time. DDV www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:30 PM CDT | Fire Weather Watch | MKX | Columbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more | 13 hr |
Nearby
Red Flag Warnings in Wisconsin, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.